Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 9, NWS Flagstaff, AZ

July 26, 2008Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 26, 2008, 1:21 PM MST for Yavapai County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2008, 1:21 PM MST (20:21 UTC)
Expired
Jul 26, 2008, 2:15 PM MST
In force
54 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 110 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2008-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 978 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2008-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
978 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 262023
FFWFGZ
AZC025-262115-
/O.NEW.KFGZ.FF.W.0009.080726T2021Z-080726T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
121 PM MST SAT JUL 26 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 215 PM MST

* AT 119 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A THUNDERSTORM PRODUCING HEAVY RAIN AND THE POTENTIAL FOR FLASH    
  FLOODING OVER THE LANE FIRE BURN AREA.

LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES
IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE
BURN AREA.

LAT...LON 3420 11235 3423 11231 3423 11228 3419 11226
      3416 11226 3415 11230 3416 11233

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 9:30 AM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 26, 9:30 AM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SAT JUL 26 2008

.SYNOPSIS...DEEP MONSOON MOISTURE WILL PERSIST THIS WEEKEND ACROSS
THE NORTHLAND WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
EACH DAY. MOISTURE IS EXPECTED TO SLOWLY DECREASE BY THE START OF
NEXT WEEK...WITH THUNDERSTORM ACTIVITY DECREASING AS WELL. MOISTURE
WILL THEN INCREASE AGAIN BY THE END OF NEXT WEEK...INCREASING THE
CHANCES FOR THUNDERSTORMS BY NEXT WEEKEND.

&&

.DISCUSSION...SATELLITE THIS MORNING SHOWS ALOT OF CLOUD COVER
ACROSS NORTHERN ARIZONA LEFTOVER FROM THE ACTIVITY THAT WAS SEEN
YESTERDAY. SOME CLEARING TAKING PLACE ACROSS YAVAPAI COUNTY AND
PORTIONS OF COCONINO COUNTY. THIS IS EAST OF A SPINNING TROUGH
LOCATED OFF THE EAST PACIFIC. LOOKING AT THE RADAR...A FEW ECHOS CAN
BE SEEN OVER THE KAIBAB PLATEAU EAST TO THE PAGE AREA...AND WEVE
ALREADY WITNESSED A LIGHTNING STRIKE OVER IN EAST CENTRAL APACHE
COUNTY NEAR WINDOW ROCK. THE AIR MASS OVER THE REGION REMAINS
RATHER MOIST AND THE AREA LOOKS RIPE FOR ANOTHER DAY OF CONVECTIVE
ACTIVITY. WE HAVE MADE SOME POP/CLOUD/WEATHER ADJUSTMENTS TO THE
GRIDS THIS MORNING TO BETTER REFLECT CURRENT TRENDS ON SATELLITE AND
RADAR...AND THEY HAVE ALREADY BEEN SENT.

.PREVIOUS DISCUSSION (245 AM MST)...EXPANSIVE DEBRIS CLOUD COVER
WILL HAMPER CONVECTION AT FIRST TODAY...HOWEVER...MOISTURE IS TOO
DEEP TO KEEP STORMS FROM DEVELOPING BY THE AFTERNOON. ANY DYNAMICS
THAT WERE ASSOCIATED WITH REMNANT CIRCULATION OF TD DOLLY ARE FADING
FAST...AND ORGANIZED CONVECTION ASSOCIATED WITH ANY REMAINING
CIRCULATION WILL BE MAINLY CONFINED TO NEW MEXICO. ONE LAST MCS NEAR
THE ARIZONA BORDER LATER TODAY AND TONIGHT COULD PUSH OUTFLOWS BACK
WESTWARD INTO ARIZONA FOR SOME MORE NOCTURNAL CONVECTION...BUT THIS
IS A STRETCH. MID-LEVEL TEMPERATURES BEGIN TO WARM AS EARLY AS
SUNDAY...AND ESPECIALLY INTO THE FIRST PART OF NEXT WEEK. IN
ADDITION...STREAMLINES SWITCH TO THE WEST AND NORTHWEST MONDAY
THROUGH WEDNESDAY...DROPPING PW VALUES FROM THE RIM NORTHWARD. WE
HAVE DROPPED POPS AFTER SUNDAY FOR SEVERAL DAYS...LASTING INTO THE
END OF NEXT WEEK. STREAMLINES SHOULD THEN BECOME SOUTHERLY ONCE
AGAIN...AND MONSOON ACTIVITY WILL INCREASE.

THE BOTTOM LINE IS THAT DESPITE RELATIVELY HIGH MOISTURE VALUES
ACROSS THE AREA THROUGH SUNDAY...CLOUD COVER...A COOLER BOUNDARY
LAYER...AND A LACK OF SIGNIFICANT FORCING WILL KEEP US AT MODERATE
MONSOON LEVELS. SIGNIFICANT AND WIDESPREAD CONVECTIVE EVENTS ARE
NOT ANTICIPATED.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCT-NMRS SHRA/TSRA
DEVELOPING BTWN 18-20Z. IFR/MVFR CONDITIONS AND SMALL HAIL POSSIBLE
IN THE STRONGEST STORMS. ACTIVITY DIMINISHING BTWN 03Z-06Z WITH
ISOLD -SHRA/-TSRA OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

MONDAY THROUGH WEDNESDAY...WESTERLY FLOW WILL PRODUCE A DRIER
AIRMASS OVER NORTHWESTERN ARIZONA WITH ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS EACH DAY. A MOIST AND UNSTABLE AIRMASS
WILL CONTINUE TO LINGER OVER EASTERN ARIZONA AND PRODUCE SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

PUBLIC.............42
AVIATION/FIRE WX...DB

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 26, 10:05 AM MST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1005 AM MST SAT JUL 26 2008

AZZ004>018-037>040-270400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1005 AM MST SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AIR MASS OVER NORTHERN ARIZONA WILL ALLOW FOR ANOTHER DAY
OF SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS. LOCALLY
HEAVY RAIN FROM THESE STORMS WILL BE THE PRIMARY
THREAT...RESULTING IN THE POSSIBILITY OF SMALL STREAM FLOODING.
THERE IS A SECONDARY THREAT FOR SEVERE HAIL WITH THE AREAL FOCUS
BEING ACROSS NAVAJO AND APACHE COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE TO AFFECT
THE FORECAST AREA. MODELS ARE INDICATING A WEST TO NORTHWEST FLOW
DEVELOPING ON MONDAY...BRINGING IN DRIER AIR ACROSS THE NORTHLAND
THROUGH THE REST OF THE FORECAST PERIOD. THE RESULT WILL BE DAY-
TO-DAY DECREASES IN SHOWER AND THUNDERSTORM CHANCES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:20 PM MSTAreal Flood AdvisoryFGZCoconino, Gila, Yavapai3 hr
Jul 25, 5:38 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Jul 25, 5:48 PM MSTAreal Flood AdvisoryFGZYavapai117 min
Jul 25, 7:15 PM MSTSevere Thunderstorm WarningFGZYavapai30 min
Jul 25, 7:20 PM MSTAreal Flood AdvisoryFGZYavapai115 min
Jul 26, 1:54 PM MSTAreal Flood AdvisoryFGZApache3 hr
Jul 26, 2:13 PM MSTFlash Flood WarningFGZYavapai2 hr
Jul 26, 3:43 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Jul 26, 4:16 PM MSTAreal Flood AdvisoryFGZYavapai89 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.